For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic Does this sound like Parkinson's? Go to previous topic Go to next topic Go to higher level

By Vajnar On 2010.06.07 00:30
My mom is a 68 yo WF who has taken Lithium and took Mellaril for many years (about 30). She has had an intention tremor for about the same amount of time, but no other problems. Her psychiatrist took her off of Mellaril about eight months ago. About two months ago, she began having trouble doing things like walking around and speaking. Her doctors said it was probably drug-induced parkinsonism and started her on Stalevo three weeks ago. The medicine hasnít helped at all. In fact, she has gotten worse. Now she falls often, is hard to understand at all and is incontinent at times. I really doubt the diagnosis because of the rapid progression of symptoms and one of the main medicines for that disease not working at all. Please tell me what you think.

By Vajnar On 2010.06.07 00:37
In my above post, I don't mean to be disrespectful of those who have Parkinson's. God sincerely bless you.

By karolinakitty On 2010.06.07 06:35
I would suggest a trip to a neuro first .... to eliminate anything else .. drug induced parkisonism is a fact. some drugs lead folks to parkinson - like symptoms including tremors. Never doubt rapid progression. Each PWP is different. I read just now in one post where a 70 year old is about 10x more flexible and physically active then my 53 year old. If you do things by the stage guideline, mine would be about 3 or 4, but i don't follow it becuase it's too much a gray area for me. plus i don't believe the PD is that far even though he has had several rapid progressions and only DX almost 2 years.
Not all PD drugs work on all PD patients .... they all can have bad side effects, and things can almost seem worse before they get better......
Get your doc visit made and you can search this forum by pitting any of her symptoms in the serach box to learn what we all do or if it is even part of the PD

Oh yeah ... Welcome to the forum!!!!!

By Emma On 2010.06.07 07:52
I agree, you need to get her to a neurologist, a movement disorder specialist if possible. A long time ago I worked at a mental health clinic and many of the patients had Parkinson's like symptoms as a side effect of many years on psychotropic drugs. So yes, there is such a thing as drug induced Parkinson's but as I recall it's somewhat different than regular Parkinson's and can sometimes be reversed. I wonder if being taken off her medications, especially if she was taken off abruptly, after so many years is contributing to the problems she is now having? You really need to take her to a specialist to find out what's going on. Good luck and let us know what you find out.

By Vajnar On 2010.06.12 23:21
Thank you for the replies. To get back with you, got her into the hospital and her neuropsychologist stopped the low dose of lithium she was on and started weaning her off of Stalevo. She had some improvement in the few days I was there. The Stalevo had made her very stiff. We all asked that she also be taken off of Requip, which was started about eight months ago for 'RLS'.

By overwhelmedinFL On 2010.06.13 13:27
Someone in my mom's PD support group has a drug induced form...according to his wife it happened overnight.

I don't think she meant litterally 24 hours but it was post surgery I think and after fighting some illness... so I think she meant it was over the span of a couple weeks. It can progress fast.

By susger8 On 2010.06.14 09:08
Mellaril, and the older antipsychotic drugs, are notorious for inducing Parkinson-like symptomes when withdrawn. The symptoms would appear suddenly, because they are a result of discontinuing the drugs. This type of drug causes permanent changes in the brain chemistry, unfortunately. I think it would be quite likely to be related to the Mellaril.

Sue


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you